To the Editor: The following case report pertains to the use and side effects of ziprasidone. In particular, this vignette relates to the prolongation of the QTc interval in the face of abnormal electrolyte levels.
The issue of ziprasidone lengthening the QTc interval has demanded a good deal of attention and created substantial anxiety among clinicians since the drug was recently introduced (1). Considerable scrutiny of ziprasidone’s cardiac effects regarding the inception of arrhythmias has been ongoing (2). While thioridazine received a "black box" warning concerning its QTc-interval disturbances, other conventional antipsychotics, such as haloperidol, have also been associated with this risk (3, 4). Glassman and Bigger (1) estimated the rate of occurrence of torsade de pointes with this group of older antipsychotics as "10–15 such events in 10,000 person-years of observation." To our knowledge, no case of torsade de pointes during ziprasidone use has emerged, despite the drug’s growing use at doses in excess of 160 mg/day. Moreover, we know of no appearance of arrhythmia in reported cases of intentional overdose (5, 6).
This absence of negative information has not cooled the general fear that, at least in special cases, ziprasidone may yet engender significant arrhythmia, including potentially fatal ventricular disturbances. No study, to our knowledge, has yet addressed either general considerations concerning drug interactions and metabolic interference potentially causing QTc-interval prolongation or specific metabolic inhibitors of aldehyde oxidase, an important mediator of ziprasidone metabolism (7). Recently, Biswas et al. (8) reported a case of cardiac arrhythmia without fatality yet "requiring aggressive cardiac monitoring" in a 17-year-old adolescent who overdosed with ziprasidone and bupropion in combination. Although authors’ opinions differ widely (9–13), bupropion in overdose may alone engender cardiotoxicity, including QTc-interval prolongation.
Apart from congenital anomalies, the risk of QTc prolongation increases dramatically in the presence of hypokalemia and hypomagnesemia (14–16). The following case report addresses how ziprasidone behaves in the presence of severe hypokalemia and accompanying hypomagnesemia, significant causes of ventricular abnormalities.
Ms. A was a 52-year-old woman with a lifelong history of severe mood disorder not otherwise specified and borderline personality syndrome. At age 48, she developed a small right cerebrovascular accident secondary to toxic shock syndrome. She had potassium wasting secondary to diuretic treatment, which necessitated her taking exogenous potassium in the form of sustained-release potassium chloride. In addition, she suffered from mild emphysema due to cigarette smoking. For her psychiatric disorders, Ms. A received a medication cocktail consisting of fluoxetine, lamotrigine, amitriptyline, and clonazepam, which brought her significant emotional relief. Of all of the medications Ms. A received, only amitriptyline had potentially destabilizing effects on her myocardium. Nevertheless, she had long used this drug at stable therapeutic levels and obtained multiple serial ECGs without any prior signs of deleterious effects.
Three months before her crisis, Ms. A had received a trial of ziprasidone up to 160 mg/day without ill effect. She then discontinued the drug because of its lack of efficacy in controlling her mood instability and did not receive replacement treatment with another antipsychotic. She did not experience ill effects of any sort during the trial period or during the reduction phase. Her other medications remained unchanged.
About a month after discontinuing ziprasidone, Ms. A inadvertently discontinued her potassium chloride. Soon after, she became confused and ataxic. As a result of her confusion, she began to self-administer ziprasidone in the previous dose for an indeterminate period. A few days before hospital admission, she visited her internist, who, despite her complaints, found her neurologically intact. He ordered magnetic resonance imaging, which showed no change from an earlier reading. He did not perform an ECG or order measures of her electrolyte levels.
Later, after becoming stuporous and repeatedly falling, Ms. A went to an emergency room and was promptly admitted to an intensive care unit because of her abnormal ECG. The ECG showed a markedly lengthened QTc interval, varying from 680 to 720 msec. Her ventricular rate was 75 bpm. Her P-R interval was 166 msec, and her QRS interval was 92. Her cardiac axes were shifted slightly to the right, in keeping with previous readings. Her heart remained in normal sinus rhythm. Her initial potassium level was 1.8 mEq/liter, and her magnesium level was 2.4 mEq/liter. Her potassium oxide level was 74.0 mEq/liter, and her pH was 7.48. Once she received intravenous potassium and magnesium, her QTc interval slowly returned to normal, in close conjunction with improving levels of the two electrolytes.
Our patient’s case illustrates ziprasidone’s effect on the QTc interval in the presence of a provocative state, severe hypokalemia, and hypomagnesemia. In the present instance, our patient’s abnormal electrolyte levels were alone sufficient to account for the prolongation of her QTc interval. While there was evidence to demonstrate the QTc-lengthening effects of ziprasidone, we know of no prior case reports that have discussed its effects under these circumstances. It appears that, at least in this instance, ziprasidone’s cardiac action is less dramatic than one might anticipate. These data lend further credibility to the idea that the drug’s effect on the myocardium is less dire than is widely feared. Certainly, further investigation into this matter is necessary before one can determine the true margin of safety for ziprasidone use. Unfortunately, such data will have to emerge from fortuitous events. Decisions to use this drug ought to result from our appreciation of the facts, which have so far shown little in the way of significant clinical data regarding cardiac impairment. In the meantime, one ought to remain cautious but not unduly critical of ziprasidone.